When Cough Medicine Is Dangerous For Kids

0

Children can suffer up to 10 colds a year. So their parents and guardians often give them over-the-counter cough and cold medicines to relieve their discomforts. But a study at University of Michigan shows that many are giving young kids medicines that could cause serious harm.

Even though package labels tell them not to give the treatments to kids under age 4, almost half of parents are giving children this age cough medicine or multi-symptom cough and cold medicine that can cause hazardous side effects. Twenty-five percent gave those children decongestants.



“These products don’t reduce the time the infection will last and misuse could lead to serious harm,” says researcher Matthew M. Davis. “What can be confusing, however, is that often these products are labeled prominently as ‘children’s’ medications. The details are often on the back of the box, in small print. That’s where parents and caregivers can find instructions that they should not be used in children under 4 years old,” Davis says.

The side effects from use of cough and cold medicines in young children may include allergic reactions, increased or uneven heart rate, drowsiness or sleeplessness, slow and shallow breathing, confusion or hallucinations, convulsions, nausea, and constipation.

“Products like these may work for adults, and parents think it could help their children as well. But what’s good for adults is not always good for children,” says Davis.

Davis warns parents to be vigilant about reading package directions and should always call their pediatrician or healthcare provider about questions regarding over-the-counter medications.

source: Easyhealthoptions

You might also like More from author

Leave A Reply